Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 272, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2011, 4:29 AM EDT for Howard County, Tipton County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2011, 4:29 AM EDT (08:29 UTC)
- Expired
- Aug 3, 2011, 5:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:30 AM EDT | TSTM WND DMG | 2 E Greentown, IN | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 1:48 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
772
WUUS53 KIND 030829
SVRIND
INC067-159-030915-
/O.NEW.KIND.SV.W.0272.110803T0829Z-110803T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 AM EDT WED AUG 3 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN CENTRAL INDIANA...
NORTHEASTERN TIPTON COUNTY IN CENTRAL INDIANA...
* UNTIL 515 AM EDT
* AT 427 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRISSOM AFB...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KOKOMO AROUND 440 AM EDT...
INDIAN HEIGHTS AROUND 450 AM EDT...
GREENTOWN AND SHARPSVILLE AROUND 455 AM EDT...
WINDFALL AROUND 510 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4038 8586 4022 8587 4022 8589 4040 8624
4056 8637 4056 8587
TIME...MOT...LOC 0829Z 313DEG 25KT 4060 8615
WIND...HAIL 60MPH 1.00IN
$$
PUMA1 follow-up statement
408
WWUS53 KIND 030859
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 AM EDT WED AUG 3 2011
INC067-159-030915-
/O.CON.KIND.SV.W.0272.000000T0000Z-110803T0915Z/
HOWARD-TIPTON-
459 AM EDT WED AUG 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWARD AND
NORTHEASTERN TIPTON COUNTIES UNTIL 515 AM EDT...
AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF KOKOMO...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WINDFALL AROUND 505 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4056 8587 4038 8586 4022 8587 4022 8589
4040 8624 4053 8634 4056 8624
TIME...MOT...LOC 0859Z 317DEG 23KT 4043 8595
WIND...HAIL 60MPH 1.00IN
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:26 AM EDT, 3 minutes earlier.
Area forecast discussion, Aug 3, 4:26 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 426 AM EDT WED AUG 3 2011 .UPDATE... AVIATION SECTIONS UPDATED && .SYNOPSIS... REMNANTS FROM A COLD FRONT WILL LINGER OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA THIS MORNING...AND THEN HIGH PRESSURE WILL SETTLE ACROSS THE FORECAST AREA ONCE AGAIN. TEMPS WILL BE A BIT COOLER RELATIVE TO WHAT THEY HAVE BEEN...BUT WILL STILL TOP OFF IN THE UPPER 80S/LOW 90S. THE NEXT CHANCE FOR PRECIP WILL BE ON FRIDAY AND SATURDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE REGION. FURTHER OUT...THERE COULD BE A CHANGE IN THE OVERALL WEATHER PATTERN...AND POSSIBLY A BREAK FROM THE HEAT. && .NEAR TERM /TODAY/... SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL INDIANA THROUGH MID MORNING AS COLD FRONT CONTINUES SOUTHEASTWARD MOVEMENT. HOWEVER...SEVERE THREAT HAS DIMINISHED...AND ISENTROPIC LIFT WILL CUT OFF QUICKLY BY MID MORNING. AS A RESULT...MOVED POPS ACROSS ENTIRE FORECAST AREA BY LATE MORNING. HIGH PRESSURE WILL BUILD BACK INTO THE AREA AND SKIES WILL BE PARTLY CLOUDY BY EARLY AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST AT 5 TO 10 MPH...AND TEMPS WILL BE A TAD COOLER THAN YESTERDAY AS A RESULT. HIGHS WILL TOP OFF IN THE UPPER 80S/LOW 90S. TRENDED A FEW DEGREES ABOVE GUIDANCE JUST BECAUSE OF AMPLE SUNSHINE. MODELS MAY NOT BE ACCOUNTING FOR CLEARING SOON ENOUGH. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... HIGH PRESSURE WILL DOMINATE THE FORECAST THROUGH THURSDAY RESULTING IN DRY CONDITIONS. HOWEVER...FOCUS THEN TURNS TO THE NEXT DISTURBANCE PROGGED FOR THE END OF THE WEEK. A SHORTWAVE IN THE UPPER LEVELS IS PROGGED TO MOVE INTO CENTRAL INDIANA EARLY FRIDAY MORNING. MODELS ARE IN DECENT AGREEMENT IN REGARD TO TIMING...BUT THE EURO AND NAM ARE MERELY HINTING AT THE DISTURBANCE...WHEREAS THE GFS IS SHOWING A MORE DEFINED WAVE. AT THIS POINT...CONFIDENCE NOT VERY HIGH IN WHICH WAY TO GO...SO WILL ONLY GO WITH CHANCE POPS FOR NOW FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. BEYOND THAT...A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE UPPER MIDWEST ON SATURDAY BRINGING A TRAILING COLD FRONT WITH IT LATE IN THE WEEKEND. TEMPS...MODELS ARE SHOWING HIGHS IN THE MID TO UPPER 80S THROUGH THE SHORT TERM...BUT TRENDED ABOVE THIS DUE TO PLENTIFUL SUNSHINE. IN ADDITION...WARMER AIR WILL START ADVECTING INTO CENTRAL INDIANA BY FRIDAY AND SATURDAY AHEAD OF AFORMENTIONED LOW PRESSURE SYSTEM ACROSS UPPER MIDWEST. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... FOCUS IS ON CHANCES FOR RAIN...MAINLY FOR THIS WEEKEND. A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS FOR CHANCES FOR SHOWERS AND THUNDERSTORMS AS SEVERAL WAVES RIDE ALONG IT. OVERALL THE MODELS ARE SIMILAR...BUT AS USUAL DIFFER ON DETAILS OF THE SMALLER WAVES. USED HPC GUIDANCE FOR THIS PERIOD WHICH YIELDS CHANCES FOR RAIN SAT/SUN AND DRIER WEATHER FOR EARLY NEXT WEEK. NEXT BIG QUESTION IS WILL THE NINETY WEATHER STICK AROUND? NUDGED UP GUIDANCE A DEGREE OR TWO BASED ON PAST VERIFICATIOBN WHICH PUTS THE INDY AREA JUST BELOW 90...BUT WOULD NOT BE SURPRISED IF EVEN WARMER TRENDS PREVAIL. TOO EARLY TO TELL ATTM. && .AVIATION /DISCUSSION FOR THE 030900Z IND TAF UPDATE/... VFR CONDITIONS EXPECTED TO CONTINUE THIS MORNING. RADAR TRENDS SHOW THIN LINE OF DIMINISHING SHOWERS PUSHING THROUGH THE IND METRO...THUS WILL INCLUDE SOME VCSH FOR THE NEXT 1-2 HOURS. THE REST OF THE TAF LOOK ON TRACK WITH CLOUDS SLOWLY DISSIPATING THIS MORNING AS CONVECTIVE CLUSTER OVER THE AREA DECAYS. PREVIOUS DISCUSSION BELOW /DISCUSSION FOR THE 030600Z TAFS/... LARGE CONVECTIVE CLUSTER HAS DEVELOPED OVER NORTHERN ILLINOIS AHEAD OF COLD FRONT. THIS EVENING/S UPPER AIR INDICATE THERE IS STILL A RATHER STRONG CAP IN PLACE...SO NOT SURE HOW FAR SOUTHEAST THIS CLUSTER WILL GET BEFORE DISSIPATING...BUT GIVEN THE CURRENT STRENGTH OF THE CLUSTER...IT MAY BE AWHILE BEFORE IT FALLS APART. MODELS INDICATE A DECENT LOW LEVEL JET FOR THIS TIME OF YEAR ACROSS THE AREA OVERNIGHT...SO CONVECTIVE POTENTIAL MAY BE HIGHER THAN WOULD NORMALLY BE EXPECTED. APPEARS THE BEST CHANCES FOR CONVECTION DIRECTLY IMPACTING A TERMINAL OVERNIGHT WILL BE AT KLAF...WITH LESSER CHANCES FARTHER SOUTH. MODEL DATA SUGGEST CONVECTIVE POTENTIAL SHOULD TAPER OFF BY 031200Z-031300Z. COLD FRONT EXPECTED TO PASS ACROSS THE TAF SITES DURING THE MID TO LATE MORNING HOURS...ALTHOUGH THE WIND SHIFT ASSOCIATED WITH THE FRONT LOOKS TO BE GRADUAL RATHER THAN SHARP. POTENTIAL EXISTS FOR SOME MVFR CEILINGS TO DEVELOP IN THE VICINITY OF THE THE FRONTAL ZONE AS WELL...BUT CONFIDENCE IS LOW. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....SMF AVIATION...JAS/JP
Hazardous weather outlook, Aug 2, 8:34 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 834 PM EDT TUE AUG 2 2011 INZ051>057-060>065-067>072-031000- VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE- BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- 834 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY TOMORROW MORNING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF DOWNPOURS. THE HEAT INDEX IS EXPECTED TO BE FROM 95 TO 100 WEDNESDAY AFTERNOON AND AGAIN FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE. HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-031000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY- 834 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY WEDNESDAY MORNING. THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE. HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY TOMORROW MORNING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
In the hours before
Special weather statement, Aug 3, 1:09 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 AM EDT WED AUG 3 2011
INZ021-030600-
CARROLL-
109 AM EDT WED AUG 3 2011
...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 200 AM
EDT...
AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM WILL BE NEAR...
YEOMAN AROUND 125 AM EDT...
DELPHI AROUND 135 AM EDT...
CAMDEN AROUND 140 AM EDT...
FLORA AROUND 145 AM EDT...
BURLINGTON AROUND 200 AM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4072 8652 4070 8652 4070 8645 4068 8638
4045 8637 4043 8653 4045 8668 4057 8670
4057 8678 4074 8676 4074 8661
TIME...MOT...LOC 0510Z 315DEG 29KT 4076 8680
PUMAThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:09 AM EDT | Special Weather Statement | IND | Carroll | 51 min |
| Aug 3, 1:28 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 62 min |
| Aug 3, 1:52 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard, Tipton | 53 min |
| Aug 3, 2:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 62 min |
| Aug 3, 5:12 AM EDT | Tornado Warning | IND | Hamilton, Madison, Tipton | 18 min |
| Aug 3, 5:31 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Madison, Tipton | 44 min |
| Aug 3, 7:44 AM EDT | Special Weather Statement | IND | Decatur, Jennings | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.